Louisiana, 2005

Hail in Louisiana, February 22, 2005

February 22, 2005 · NWS JAN · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 22, 4:10 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 4:10 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CST TUE FEB 22 2005

.SHORT TERM...COMPLEX FORECAST ON TAP FOR THE REGION. FOCAL POINT OF
THIS COMPLEXITY IS A SFC COLD FRONT WHICH CURRENTLY EXTENDS JUST
SOUTH OF A LINE FROM EL DORADO ARK TO GREENVILLE...GREENWOOD TO
COLUMBUS. THIS FEATURE WILL CONTINUE A SLOW...YET DELIBERATE SAG TO
THE SOUTH TODAY AND BECOME A FOCUS FOR SCT SHRA/TSRA DEVELOPMENT
THIS AFTERNOON. THIS FRONT WILL CONTINUE TO SAG INTO SOUTHERN MS
TONIGHT AND BECOME THE FOCUS OF WIDESPREAD SHRA/TSRA ACTIVITY ON WED.

TODAY...TEMPS WILL BE NEARLY A CARBON COPY OF YESTERDAY. SOUTH OF
THE AFOREMENTIONED SFC COLD FRONT...IN CENTRAL AND SOUTHERN PARTS OF
MY CWFA...TEMPS WILL BE IN THE UPPER 70S TO AROUND 80. NORTH OF THE
FRONT...TEMPS WILL BE SOME 5 TO 10 DEGREES COOLER THAN
YESTERDAY...ALTHOUGH STILL QUITE PLEASANT IN THE UPPER 60S. UNLIKE
YESTERDAY...TODAY WE WILL HAVE THE SFC FRONT TO FOCUS CONVECTION. IN
ADDITION...A WEAK MID LEVEL IMPULSE WILL MOVE INTO THE AREA THIS
AFTERNOON. THE COMBO OF THIS MID LEVEL DISTURBANCE AND THE
CONVERGENCE ASSOC WITH THE FRONT WARRANT CHC POPS IN CENTRAL AND
SOUTHERN PORTIONS OF MY CWFA. WITH 35 KTS OF DEEP LAYER SHEAR...
DECENT 700-500MB LAPSE RATES NEAR 7 C/KM...SFC BASED CAPE
APPROACHING 2500 J/KG...LIS NEAR -4C AND WET BULB ZERO HGHTS AROUND
10000 FT...ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY
THREAT WILL BE HAIL...HOWEVER CANNOT RULE OUT A BOWING STORM OR TWO
TO PROVIDE A GUSTY WIND RISK.

TONIGHT AND WEDNESDAY...ANY LINGERING SHRA/TSRA SHOULD DIE OFF AFTER
SUNSET AND THE FRONT WILL STALL OVER SOUTHERN PARTS OF MY CWFA.
ATTENTION WILL THEN FOCUS TO THE WEST...WHERE A STRONGER MID LEVEL
DISTURBANCE WILL BE TAKING SHAPE OVER TX. GENERALLY FOLLOWED THE
UKMET FOR THE PARTICULARS THIS TIME FRAME AS THE GFS SUFFERS FROM
CONVECTIVE FEEDBACK WHILE THE NAM PLACES THE SFC COLD FRONT TOO FAR
NORTH. A SHIELD OF RAIN WILL DEVELOP OVER EAST TX AND LA TONIGHT AS
ISENTROPIC LIFT IN THE 300-310K LEVELS GETS KICKED INTO GEAR. RAIN
WILL SPREAD INTO MS FROM WEST TO EAST TOWARD SUNRISE WED. THE SFC
LOW WILL RIDE THE SFC FRONT ON WED. AM EXPECTING EMBEDDED TSRA IN
CENTRAL AND SOUTHERN MS AND HAVE CONTINUED WORDING ACCORDINGLY. WILL
ALSO CONTINUE MENTION OF LOCALLY HVY RAIN AS A SOLID 1-2 INCHES CAN
BE EXPECTED WED...A FEW 3 INCH REPORTS ARE STILL PLAUSIBLE.  TEMP
WISE...LARGELY FOLLOWED THE DEWPOINT FCST FOR LOWS AND WENT A FEW
DEGREES ABOVE THE MAV FOR WED.

WED NIGHT...RAIN SHOULD SHUT DOWN RATHER QUICKLY AS SFC LOW GATHERS
STRENGTH TO OUR SOUTH. CONVECTION GENERATED BY THIS LOW TO OUR SOUTH
SHOULD ROB US OF OUR MOISTURE SOURCE AND TRENDED POPS DOWNWARD A BIT
OVER THE NW HALF OF MY CWFA. COOLER/DRIER AIR WILL GRADUALLY FILTER
INTO THE AREA...HOWEVER CLOUD COVER WILL HELP KEEPS TEMPS IN THE 40S.

.LONG TERM...BY THURSDAY MORNING THE SFC LOW SHOULD BE EAST OF THE
CWA. THE GFS IS LIKELY TOO FAST IN MOVING THE LOW TO THE SOUTH
CAROLINA COAST BY 12Z WHILE THE NAM IS LIKELY TOO SLOW IN HANGING
THE LOW UP OVER CENTRAL ALABAMA. THE UKMET/ECMWF SOLUTIONS APPEAR TO
BE A GOOD COMPROMISE WITH THE SFC LOW OVER SW GEORGIA AT 12Z WITH
THE TRAILING COLD FRONT BACK ALONG THE MISSISSIPPI COAST. WL KEEP
SLIGHT CHANCE POPS IN OUR EXTREME SOUTHERN COUNTIES THURSDAY
MORNING. AS THE LOW TRACKS EAST THE COLD FRONT WILL DRIFT SOUTH INTO
THE NORTHERN GULF ENDING THE RAIN IN THE SOUTH BY NOON. FRIDAY
THROUGH SUNDAY LOOKS DRIER THAN PREVIOUS RUNS...HAVE REMOVED SLIGHT
CHANCE POPS THROUGH MUCH OF THE PERIOD. THE REX BLOCK IN THE WEST
BREAKS DOWN FRIDAY AND WEAK UPPER RIDGING DEVELOPS OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS WILL SHIFT THE SOUTHERN BRANCH OF THE
JET STREAM FURTHER SOUTH OVER THE GULF ALONG WITH THE CHANCES FOR
RAIN. AT THE SFC HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WITH
GRADUALLY SHIFT EAST AND PROVIDE US WITH A COOL AND DRY NORTHEAST TO
EAST WIND THROUGH THE WEEKEND. BY MONDAY THOUGH...A NORTHERN STREAM
TROUGH WILL APPROACH AND SLIDE A WEAK COLD FRONT OUR WAY. RAIN
CHANCES WILL INCREASE FROM THE WEST MONDAY. THE FRONT IS CURRENTLY
EXPECTED TO MOVE THROUGH THE CWA TO THE GULF COAST BY TUESDAY
MORNING WITH ANOTHER SURGE OF COOLER AND DRIER AIR SETTLING INTO THE
REGION.

&&

.AVIATION...
STRATUS DECK CONTINUING STEADY PROGRESS NORTHWARD INTO CENTRAL MS AT
THIS HOUR. HAVE NOT SEEN MUCH OF A BUILD DOWN OF THIS STRATUS INTO A
FOG LAYER JUST YET. GIVEN SFC WIND SPEEDS OBSERVED WITH THIS DECK...
GUT FEELING IS THAT WIDESPREAD FOG WILL BE HARD TO COME BY. WILL
CONTINUE STRATUS DECK NEAR BETWEEN THE 300 TO 700 FT LEVEL AT
JAN...MEI AND HBG...SLIGHTLY HIGHER AT GWO AND GLH WHERE THE
INCOMING COLD FRONT WILL PREVENT MUCH BUILD DOWN.

STRATUS DECK SHOULD BREAK UP RATHER QUICKLY DURING THE MID AND LATE
MORNING HOURS. THIS WILL LEND TO THE NEXT FORECAST CHALLENGE...
THUNDERSTORMS. WITH THE SFC FRONT SETTLING ACROSS THE CENTRAL
PORTION OF THE STATE...WILL MAINTAIN DRY CONDITIONS AT GWO AND GLH.
WILL CONTINUE MENTION OF TS AT JAN...MEI AND HBG. ANY STORMS THAT
DEVELOP WILL BE PUSHING SEVERE LIMITS WITH HAIL THE PRIMARY THREAT.
THIS ACTIVITY SHOULD SUBSIDE A FEW HOURS AFTER SUNSET...LEADING TO A
BRIEF LULL OF VFR CONDITIONS. CONDITIONS WILL DETERIORATE FROM WEST
TO EAST AFTER MIDNIGHT TONIGHT AS A SHIELD OF RAIN AND EMBEDDED
STORMS MOVE INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  54  59  45 /  40  50 100  30
MERIDIAN      78  55  61  45 /  40  50 100  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM/AVIATION: GAGAN
LONG TERM: MME
Hazardous weather outlook, Feb 22, 5:34 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0534 AM CST TUE FEB 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231134-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0534 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING IN AREAS ALONG AND SOUTH OF A
LINE FROM BASTROP LOUISIANA...TO YAZOO CITY AND DE KALB
MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
WIND GUSTS BETWEEN 40 AND 50 MPH WILL ALSO BE POSSIBLE.

A COLD FRONT WILL CONTINUE TO SLOWLY EDGE SOUTH INTO CENTRAL
MISSISSIPPI TODAY. BY AFTERNOON THIS BOUNDARY WILL BE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THE COMBINATION OF LOW LEVEL
CONVERGENCE ALONG THE FRONTAL BOUNDARY...COLD TEMPERATURES ALOFT
AND SUFFICIENT WIND SHEAR WILL PROVIDE THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A FEW STRONG  THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR TUESDAY NIGHT INTO WEDNESDAY...
SHIFTING SOUTHWARD BY LATE WEDNESDAY.  THE MAIN RISK FROM THESE
STORMS WILL BE HEAVY RAINFALL...SMALL HAIL AND STRONG WINDS UP TO
40 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER CENTRAL
AND SOUTHERN PORTIONS OF THE OUTLOOK AREA... PRIMARILY ALONG AND
SOUTH OF  THE INTERSTATE 20 CORRIDOR.  AN ISOLATED 3 INCH
RAINFALL TOTAL CANNOT BE RULED OUT.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR THIS AFTERNOON...BUT IS OTHERWISE NOT
ANTICIPATED THROUGH MONDAY FEBRUARY 28TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Catahoula

When
February 22, 2:45 PM CST
Where
Catahoula County, Foules
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -91.600

Hail, Tensas

When
February 22, 2:52 PM CST to 2:56 PM CST
Where
Tensas County, 9 mi W of Waterproof
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.800, -91.550

Hail, Tensas

When
February 22, 3:05 PM CST to 3:31 PM CST
Where
Tensas County, 6 mi WSW of Waterproof
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -91.500

A large swath of nickel to quarter sized hail fell across southern Tensas parish as a supercell thunderstorm moved across the area.

Hail, Franklin

When
February 22, 3:27 PM CST to 3:29 PM CST
Where
Franklin County, 6 mi ESE of Wisner
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.950, -91.567

This hail began in the far southeast finger of Franklin parish from a left splitting supercell thunderstorm. This storm continued to produce hail as it moved northeast into Tensas parish.

Hail, Tensas

When
February 22, 3:35 PM CST to 3:50 PM CST
Where
Tensas County, 2 mi N of Cooter Pt
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.967, -91.517

A swath of penny to quarter sized hail fell across west central Tensas parish as a left moving supercell thunderstorm tracked northeast toward Newellton.

Hail, Concordia

When
February 22, 3:35 PM CST to 3:39 PM CST
Where
Concordia County, 4 mi E of Clayton
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
31.717, -91.483

Quarter sized hail fell just east of Clayton near Lake Saint John. This supercell continued to produce quarter size hail as it moved east across the Mississippi River into northern Adams county.

Hail, Catahoula

When
February 22, 5:30 PM CST to 5:40 PM CST
Where
Catahoula County, Leland
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.833, -91.717

A swath of penny to nickel sized hail fell along a path just to the south of Sicily Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5438154, 5438155, 5438156, 5438157, 5438158, 5438159, 5438160.